New blood clot warning as TGA investigates whether Victorian case is linked to AstraZeneca vaccine

The Therapeutic Goods Administration is investigating whether a Victorian man developed blood clots because of the AstraZeneca vaccine, as authorities warn healthcare providers to keep an eye out for symptoms.

Australia's acting chief medical officer Professor Michael Kidd on Friday said the coronavirus vaccine had not been linked to thrombosis, but authorities were investigating reports of blood clots in people who had the AstraZeneca vaccine.

All but one of the reports had come from overseas. A 44-year-old man was recently admitted to hospital in Melbourne with serious thrombosis and a low platelet count after he received the AstraZeneca COVID-19 vaccine about March 22.

Professor Kidd said authorities were taking the report very seriously.

He said the Australian Technical Advisory Group on Immunisation had published advice for healthcare professionals to support them in responding to any instances of clotting disorders in people who had gotten the AstraZeneca vaccine.

The advice urged professionals to watch out for warning signs, including a new onset persistent headache not settling with pain relief medication.

The warning to healthcare professionals is a first for Australia, and Professor Kidd said the advisory group would meet again on Friday to provide additional advice.

"If you receive the AstraZeneca vaccine and you experience symptoms of severe, persistent headache or other worrying symptoms four to 20 days after the vaccine, you should seek medical advice as soon as possible," Professor Kidd said.

"Anyone attending their general practitioner or hospital should let the treating doctor or other clinician know the details of which vaccination they have received and when."

Professor Kidd said authorities were being open about possible risks and he recognised the uncertainty that would cause.

He said Australian authorities would continue to work with the United Kingdom and the European Union over the coming days to get advice on the AstraZeneca vaccine.

"At this time, the risk of serious disease and death from COVID-19, if we experience another severe outbreak, especially among older Australians and those with severe health conditions, is far greater than the very small potential risk of a very rare clotting disorder associated with the vaccine," Professor Kidd said.

"I acknowledge the people will be anxious and we will get more information to you as soon as we have [it] available."

Professor Kidd said common side effects like fever, tiredness, sore muscles and non-persistent headaches weren't generally a concern, and people who got a COVID-19 vaccine were monitored for 15 minutes afterwards in case of anaphylaxis.

Australia's acting chief medical officer Professor Michael Kidd. Picture: Sitthixay Ditthavong

Australia's acting chief medical officer Professor Michael Kidd. Picture: Sitthixay Ditthavong

Our journalists work hard to provide local, up-to-date news to the community. This is how you can continue to access our trusted content:

This story New blood clot warning as TGA investigates Victorian case first appeared on The Canberra Times.